Jan-Feb '05 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2004 Ed Dewke

More Methotrexate-Caused Mood Swings
from Mary K.

Re: Methotrexate Turned Me Into a Screaming Monster from Lainie (Sept. 2000)

I began taking methotrexate in June and am now having sudden mood swings.  It's like "exaggerated PMS" just as "Lainie" said.  I'm sure you've seen the bumper stickers or T-shirts that say "49% bitch, 51% angel — don't push me"?  Well, it's exactly like that except the angel percent is subject to crying jags at the drop of a hat.  I've never had that kind of PMS so this is definitely something new and scary.

Rxlist.com - http://www.rxlist.com/cgi/generic/mtx_ad.htm — says this about methotrexate side effects:  "Central Nervous System: headaches, drowsiness, blurred vision. Aphasia, hemiparesis, paresis and convulsions have also occurred following administration of methotrexate. Following low doses, there have been occasional reports of transient subtle cognitive dysfunction, mood alteration, unusual cranial sensations, leukoencephalopathy, or encephalopathy."

*****

Ed’s Response:  Thanks for sharing your story and your research with us, Mary.  MTX as prescribed for psoriasis is probably considered “low dose,” so the line, “Following low doses, there have been occasional reports of transient subtle cognitive dysfunction, mood alteration...” probably encompasses yours and Lainie’s experiences.  The expression “transient subtle cognitive dysfunction” is one of those language constructions that truly irks me.  If it has a significant meaning, it’s got to be clinical — i.e., appropriate to the practices of pharmacology/medicine/health and not necessarily related to plain English.  If it is supposed to be plain English we’ve got problems.  Transient = short term, comes and goes, unpredictable.  Subtle = slight or not glaringly apparent.  Cognitive = conscious thought.  Dysfunction = screwed up.  Ergo:  “Following low doses, there have been occasional reports of temporary and unpredictable, not easily detected, abnormal thought processes.  This happens to me two or three times an hour, whether or not I’m taking MTX!  -Ed

This Month's Mail | Archives

www.flakehq.com